Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 52, NWS Marquette, MI

August 25, 2003Marquette County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Aug 25, 2003, 5:06 PM EDT for Marquette County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2003, 5:06 PM EDT (21:06 UTC)
Expired
Aug 25, 2003, 6:10 PM EDT
In force
64 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Marquette County, MI

The radar

The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 252106
SVRMQT
MIC103-252210-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
505 PM EDT MON AUG 25 2003

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARQUETTE COUNTY IN NORTH CENTRAL UPPER MICHIGAN

* UNTIL 610 PM EDT

* AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF ISHPEMING. THE STORM WAS
  MOVING EAST AT 30 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GWINN AROUND 520 PM EDT...
  SANDS AROUND 525 PM EDT...
  SILVER LAKE...LITTLE LAKE AROUND 530 PM EDT...
  SKANDIA...CARLSHEND AROUND 540 PM EDT...

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$

LAT...LON 4625 8711 4629 8758 4631 8773 4650 8773
          4649 8712

MRD

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:40 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 25, 3:40 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
340 PM EDT MON AUG 25 2003

BIGGEST FORECAST CONCERN IS CONVECTIVE POTENTIAL TONIGHT.

STRONG RIDGE ALOFT CONTINUES OVER THE CENTRAL U S...WITH WLY FLOW
ALONG THE NORTHERN TIER STATES. WV IMAGERY SHOWS DEEPER TROUGH
SWINGING THROUGH NRN SASKATCHEWAN. SHORTWAVES EMBEDDED W/IN WLY FLOW
HAVE KICKED OFF CONVECTION FROM CENTRAL MN TO SRN WI. SFC HIGH/LAKE
BREEZE REGIME HAS DOMINATED WX OVER THE U P TODAY...THOUGH SOME
-SHRA HAVE WORKED THEIR WAY INTO THE FAR WEST OF LATE. SATELLITE
IMAGERY SHOWS CU FIELDS DEVELOPING ALONG CONVERGENT LAKE BREEZE
BOUNDARIES IN THE CENTRAL AND EAST...WITH A SMALL CELL PRODUCING
-SHRA AT KERY AT 1430Z. OTHERWISE...MID/HIGH CLOUD HAVE INCREASED
FROM THE WEST THIS AFTN.

MANY FACTORS APPEAR TO BE IN PLACE FOR A ROUND OF CONVECTION
TONIGHT. RUC/12Z RAOBS SHOW STRONGER H5 FLOW (50KT OR GREATER) TO
OUR NW WHICH WILL PUSH THROUGH TONIGHT. CONVECTION TO OUR WEST LINES
UP WELL WITH H8 THETA-E ADVECTION AND ALONG AXIS OF HIGHER H8-H5
DTHETA/DZ...WHICH MOVE INTO THE WRN U P THIS EVENING. THOUGH CURRENT
CONVECTION IN WI WILL LIKELY STAY TO OUR SOUTH PER RUC LLJ WINDS...
H8 TROF/CONVERGENCE WILL SHARPEN IN THE MN ARROWHEAD BY 00Z THEN
TRACK THROUGH THE U P AT THE NOSE OF DEVELOPING 25-30KT LLJ. THOUGH
CLOUD COVER IN WEST HAS LIMITED SBCAPES THIS AFTN...ETA SOUNDINGS
SHOW ELEVATED CAPES OF 1000-2000 J/KG TONIGHT AS THE TROF PASSES.
WIND PROFILE IS ALSO FAVORABLE AND SHOWS 55-60 KT OF SHEAR THROUGH
6KM. SHALLOWNESS OF EXPECTED SFC INVERSION COMBINED WITH STRONG MID
LEVEL FLOW SUGGEST SEVERE WIND CONCERNS. WBZERO HEIGHTS OF 10K-11KFT
ARE FAVORABLE FOR HAIL AS WELL. THOUGH CURRENT SFC PATTERN IS
MESSY...WITH MAIN WARM FRONT WELL TO OUR SOUTH...INITIATION OF LAKE
BREEZES SHOULD ONLY ENHANCE THE BAROCLINIC ZONE FOR THIS EVENING.
OVERALL...WILL KEEP W/ ISOLD/SCT POPS THIS EVENING (LAKE BREEZE
SHRA)...THEN PICK THINGS UP TO NUMEROUS TSRA OVERNIGHT FROM WEST TO
EAST. BEST FORCING LOOKS TO EXIT THE EAST BY AROUND 08-10Z TOMORROW.

HAVE DECIDED TO MENTION SLGT CHC TSRA NEAR LAKE MICHIGAN SHORE TUE
AFTN. MODIFIED MESOETA SOUNDINGS FOR 88/64 YIELD NEARLY 2K J/KG OF
CAPE IN AN AREA WHICH SHOULD HAVE SOME DEGREE OF LLVL CONVERGENCE
AND LINGERING HIGHER THETA-E AIR...DESPITE FACT THAT THE MAIN FRONT
WILL HAVE PASSED. Q-VECTOR DIVERGENCE AND DRYING ALF WILL BE BIG
INHIBITORS...BUT THE K-INDEX AT KMNM IS STILL FORECAST TO BE 33 AT
18Z.

SFC HIGH BUILDS FOR BENIGN AND COOLER PERIOD TUE NIGHT AND WED.
THEN...DEEP SFC LOW DEVELOPS IN NRN PLAINS AHEAD OF NEXT STRONG
SHORTWAVE. ETA/GFS SHOW PERIOD OF STRONG ISENTROPIC LIFT AND H8
THETA-E ADVECTION INTO THU...WITH H8 TEMPS WARMING TO 20C IF YOU
BELIEVE THE ETA...SO HAVE BUMPED POPS UP TO 50 WITH THIS DYNAMIC-
LOOKING SYSTEM. STRONG CAA/ISENTROPIC DOWNGLIDE ON ITS BACK SIDE
WILL BRING MUCH COOLER WX AND WINDY CONDITIONS LATE THU AND FRI.
WINDS/WAVES ON SUPERIOR LOOK TO BE AN ISSUE BY FRI AS H8 TEMPS DROP
TO NEAR ZERO. OTHERWISE...WILL KEEP CHC SHRA GOING FRI AFTN AS TROF
AXIS ALF SWINGS THROUGH THE AREA...ENHANCED BY SFC-H8 DELTA-TS WHICH
MAY APPROACH 15C OVER LAKE SUPERIOR. IT WILL BE A TASTE OF FALL.

FOR THE REMAINDER OF THE EXTENDED (SAT-MON) HAVE OPTED TO INCLUDE
LOW CHANCE POPS FOR SHRA ALL THREE DAYS AS WE REMAIN IN CYCLONIC
FLOW AT THE SFC AND ALF...W/ LOW PRESSURE CENTERED NEAR HUDSON BAY.
H5 TEMPS OF NEAR 20C WILL PROVIDE DIURNAL INSTABILITY...AND
SHORTWAVES ROTATING AROUND PARENT LOW WILL BE FACTOR THOUGH
IMPOSSIBLE TO TIME AT THIS POINT. GFS SHOWS H8 TEMPS RISING NO
HIGHER THAN 5C THROUGH THE PERIOD...SO IT WILL REMAIN FALL-LIKE.

.MQT...NONE.

JKL
Hazardous weather outlook, Aug 25, 5:30 AM EDT, 11 hours 36 minutes before
MIZ001>007-009>014-084-085-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
530 AM EDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED INLAND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED OVERNIGHT. SOME OF
THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE EARLY TUESDAY OVER SOUTH AND EAST UPPER
MICHIGAN. MORE THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY
MORNING...AND AGAIN EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JLB

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:39 PM EDTSevere Thunderstorm WarningMQTIron36 min
Aug 25, 5:35 PM EDTSevere Thunderstorm WarningMQTDelta65 min
Aug 25, 5:55 PM EDTSevere Thunderstorm WarningMQTDickinson65 min
Aug 25, 6:00 PM EDTSpecial Marine WarningMQT90 min
Aug 25, 6:00 PM EDTSpecial Marine WarningMQT90 min
Aug 25, 6:50 PM EDTSpecial Marine WarningMQT85 min
Aug 25, 6:50 PM EDTSpecial Marine WarningMQT85 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.